Washington, 2018Flash Flood in Washington, May 20, 2018
May 20, 2018 · NWS OTX · 1 event in 1 county or zone
Slow moving thunderstorms formed during the evening of May 20th over the Palouse region of Washington and Idaho. Heavy rain in the cores of these storms produced local flash flooding and debris flows in largely uninhabited rural areas but temporarily cut some highways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms formed during the evening of May 20th over the Palouse region of Washington and Idaho. Heavy rain in the cores of these storms produced local flash flooding and debris flows in largely uninhabited rural areas but temporarily cut some highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 3:37 PM PST, 2 hours 53 minutes earlier.
Area forecast discussion, May 20, 3:37 PM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
437 PM PDT Sun May 20 2018
.SYNOPSIS...
A risk for scattered showers, along with a few thunderstorms,
will linger over the region into Monday. A significant warming
trend is forecast this week. A broader area of showers and
thunderstorms is possible late Wednesday into Thursday. Friday
should be a dry day, before shower and thunderstorm chances
increase over the Memorial Day Weekend.
&&
.DISCUSSION...
Tonight and Monday: The upper level trough will push into
California tonight. As it does, it is sending some pieces of
energy up in the southerly flow into Oregon, Idaho and Washington.
Showers and isolated thunderstorms have developed across portions
of eastern WA and north central ID this afternoon. These areas of
showers are moving pretty slow, about 10-20 mph toward the north.
Expect some moderate to heavy rain with showers or thunderstorms
that do develop. The high resolution models have a pretty good
handle on stuff that is developing across SE WA and NC ID. They
show it shearing apart and weakening btwn 6-8pm. Showers will be
possible through the evening and overnight hours across the Camas
Prairie and into the Blue Mountains as energy continues to rotate
around as the trough pushes into southern CA. The high resolution
models do not have a good handle however on the showers that are
moving up the eastern Columbia Basin around Ritzville. Would
suspect that they will decrease after 6pm as well. Monday the
ridge axis will begin to push into Washington. This will bring
some warming temperatures and drier air to central WA. The Idaho
Panhandle will remain unsettled as afternoon showers and
thunderstorms will be possible. We will start our warming trend
with temperatures 4-8 degrees above average; or valley
temperatures in the mid 70s to around 80. /Nisbet
Monday night through Friday: A rex block pattern sets up
initially with a closed low over the southwest US and a blocking
high over SE BC and Alberta. This should leave our region mostly
dry Monday night and Tuesday except for a threat of isolated
showers and thunderstorms over the higher terrain of SE Washington
into the Idaho Panhandle where some lingering moisture and
instability will lie. On Wednesday the high moves east while the
low over the southwest US lifts north over Idaho. Mid level
moisture and instability increases over the region with surface
based CAPE of 1000-1500 J/KG. Latest guidance leans towards
afternoon convection in the Cascades, SE WA, N Idaho especially
over the higher terrain with the chances for showers and
thunderstorms expanding north and west in the evening to include
the Columbia Basin and Spokane/Coeur d'Alene area. Elevated
instability lingers overnight into Thursday morning over Eastern
WA/N Idaho for a continued chance of showers. Convection should
become focuses mainly over the higher terrain of N Idaho Thursday
afternoon with the exiting wave. Friday should be a dry day as
upper ridge moves in. Temperatures will remain well above normal
through this forecast period.
Memorial Day Weekend: Current model solutions show an increasing
threat of showers and thunderstorms over the Memorial Day Weekend.
On Saturday a large closed low sits off the northern California
coast with southerly flow aloft ahead of it over the region. There
may be enough moisture/instability ahead of the low for a
shower/thunderstorm threat Saturday but confidence is low.
Saturday night/Sunday the low ejects northeast with a strong wave
tracking through. Showers and thunderstorm chances increase along
with winds as well as significant cooling by the end of the
Memorial Day Weekend. It is too early to tell degree and
intensity of convection but something we will be monitoring for
the next several days. JW
&&
.AVIATION...
00Z TAFS: An unstable upper trough will provide a threat of isold
to sct -shra and maybe an isold -tsra over the Columbia Basin
through the central and southern Panhandle, with mainly isold -shra
toward the northern mountains. These best threat around TAF sites
will be around PUW/LWS, with smaller chances near COE/SFF/GEG/MWH/EAT.
These will be capable of heavy downpours and small hail. The
threat wanes at most TAF sites after 02-03Z with the loss of
daytime heating. The threat continues through the night into early
Monday near PUW/LWS in proximity to an embedded shortwave and
lingering instability. Primarily VFR conditions are expected, but
brief MVFR conditions possible in any heavier cells. /J. Cote'
&&
.HYDROLOGY...
Mountain snow melt issues continue to promote mainstem flooding
on a couple rivers. Temperatures will warm through the week to
well above normal for this time of year resulting in additional
snow melt and high levels on most area rivers/streams.
Flood warnings remain in effect for the following rivers and
lakes
Lake Pend Oreille AFFECTING Bonner County
Pend Oreille River below Albeni Falls AFFECTING Bonner and Pend
Oreille Counties
Okanogan River near Tonasket AFFECTING Okanogan County
An Areal Flood Warning continues over Okanogan County for the
lake shore of Lake Osoyoos...and the possibility of recent
rainfall runoff flooding on the Salmon Creek from Conconully to
Okanogan.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 54 76 56 82 60 82 / 10 0 0 0 0 10
Coeur d'Alene 53 75 52 82 55 82 / 0 20 0 10 10 20
Pullman 53 70 51 79 55 79 / 20 10 0 10 10 20
Lewiston 58 76 57 84 61 83 / 20 10 10 10 10 20
Colville 51 78 49 88 55 88 / 10 0 0 0 0 10
Sandpoint 50 75 48 81 55 81 / 0 0 10 10 10 20
Kellogg 50 71 48 79 51 79 / 50 50 10 10 10 30
Moses Lake 53 80 51 86 58 89 / 0 0 0 0 0 0
Wenatchee 54 80 56 86 61 88 / 0 0 0 0 0 10
Omak 54 79 54 86 59 87 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 20, 3:12 PM PST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
412 PM PDT Sun May 20 2018
IDZ001>004-026-027-WAZ031>038-041>044-212315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
412 PM PDT Sun May 20 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a potential for widely scattered thunderstorms
Wednesday. At this time, the Idaho Panhandle and southeastern WA
carry the greatest risk but isolated storms are expected to expand
into the remainder of Eastern Washington. Heavy rainfall will be
a concern with these storms. Widespread thunderstorms will be
possible again on Sunday over the Holiday weekend. Those with
outdoor plans are urged to monitor the upcoming forecasts.
Flash Flood, Whitman
- When
- May 20, 6:30 PM PST to 7:30 PM PST
- Where
- Whitman County, 0.69 mi W of Grinnell to 0.47 mi SW of Ladow
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 46.969, -117.095
Heavy rainfall from a slow moving thunderstorm during the evening of May 20th caused Flash Flooding across Ladlow Butte Road near Garfield. A car was swept off the road and into a ditch. The car's occupants were rescued without injury by bystanders. Photos taken as the flood was abating showed mud and debris over a quarter mile stretch of roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Tornado and Damaging Wind in Texas, May 20, 2018$50,000 · EF1 · 2 events
- Hail and Damaging Winds in Georgia, May 20, 2018$49,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Damaging Wind in North Carolina, May 20, 2018$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758571.